Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 36, NWS Newport/Morehead City, NC

June 26, 2023Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 26, 2023, 9:01 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jun 27, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2023, 9:01 PM EDT (01:01 UTC)
In effect from
Jun 27, 2023, 8:00 AM EDT
Expired
Jun 27, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WHUS42 KMHX 270101
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
901 PM EDT Mon Jun 26 2023

NCZ196-204-205-271315-
/O.NEW.KMHX.BH.S.0036.230627T1200Z-230628T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
901 PM EDT Mon Jun 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
887 
WHUS42 KMHX 270856
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
456 AM EDT Tue Jun 27 2023

NCZ196-204-205-272100-
/O.CON.KMHX.BH.S.0036.230627T1200Z-230628T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
456 AM EDT Tue Jun 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:30 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 7:33 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 26, 7:33 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
733 PM EDT Mon Jun 26 2023

.SYNOPSIS...
A seasonably strong cold front will move through the area
tonight into Tuesday. High pressure then builds in behind it
through mid to late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
...AN OUTBREAK OF SEVERE WEATHER IS EXPECTED ACROSS EASTERN NC
TONIGHT...

As of 730 PM Monday...The SPC has outlooked almost all of
eastern NC for an ENHANCED threat for severe weather tonight,
with the remainder of the area (mainly portions of the Outer
Banks) with a SLIGHT risk. The greatest risk for severe weather
will occur from 9 PM to 4 AM. The main threats are:
Damaging wind gusts of 60-70 mph, large hail up to 2" in
diameter, an isolated tornado, and finally there is a risk of
localized flash flooding.

Confidence continues to be high for an outbreak of severe
weather across eastern NC tonight. Synoptically, a potent upper
level wave and an associated 80-100 kt upper jet will be
approaching the Carolinas tonight, with the left exit region
providing increased large- scale forcing for ascent. The
kinematics with this feature are more unusual for so late in
June, which is noteworthy related to forcing and deep layer
shear, and the potential severe weather threat. From a moisture
standpoint, increasing south to southwesterly moisture transport
in the SFC-850mb layer is forecast ahead of the advancing upper
level wave. This will occur in the presence of steep mid-level
lapse rates (7-8 C/km), supporting an area of moderate to strong
instability (MLCAPE potentially as high as 2000-2500 J/kg). The
severe threat appears especially acute this evening when the
best shear, lift and instability will all coincide over eastern
NC. The high res/CAM models are reflecting this with a strong
signal for wind damage producing thunderstorms indicating
bowing segments that have pronounced Rear Inflow Notches (RIN).
The best chance for very large hail would be in the early
evening within discrete cells before the convection coalesces
into line segments with wind damage the primary threat. The
tornado threat will be primarily of the QLCS type, embedded
with the stronger line segments. Training of convection over the
same area could lead to a localized severe weather threat
especially over the western half of the area before the cold
pools become organized and cause the precipitation area to move
more rapidly to the east.

We preferred some of the faster model solutions indicating the
severe threat waning after midnight and the precipitation moving
off the coast around 9Z late tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 310 PM Monday...Guidance continues to indicate a low end
risk for severe thunderstorms again Tuesday afternoon but not as
widespread as tonight's event. The day should start out dry
with diurnal heating leading to destabilization. There will be
enough residual moisture such that the atmosphere should be able
to recover from tonight's convection leading to redevelopment
of scattered showers and storms in the afternoon. The primary
threat will be wet microbursts capable of producing wind gusts
to 60 mph. Highs inland will be in the mid to upper 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 530 AM Mon...A return to mainly dry and warming
conditions is expected mid to late week as high pressure builds
back in.

Wednesday...Shower/storm chances next to none with the region
being on lee side of trough and thus deep layer nwrly flow
drying the column and sfc high pres building in. Hung onto a 20%
pop for nern zones as light erly flow here may lead to a popup
shower or storm in the afternoon, though most places precip
free. Temps closer to climo behind front and lowered thickness,
generally in the 80s for highs and lows in the 60s.

Thursday through Friday...Building heights and mainly dry
conditions with nwly downslope flow and deep layer subsidence
for the latter half of the week. This will translate to
increasingly hotter temperatures with a return to highs in the
90s expected, overnight lows in the 70s.

Saturday and Sunday...Next system in way of a cold front/shortwave
might arrive by the weekend and bring somewhat better precip
chances, though lots of disagreement this far out and kept only
a low end chc pop. Temps cont hot with highs in the 90s and lows
in the 70s. Dewpoint temps climb into the mid 70s bringing heat
indices to around 100-105.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 730 PM Monday...Sub VFR conditions will occur primarily
in strong to severe thunderstorms late this evening, otherwise
mainly VFR conditions are expected at the TAF sites through
early afternoon. Scattered showers and thunderstorms will re-
develop mid to late Tue afternoon with brief sub VFR conditions
possible. Tonight the best window for sub VFR conditions will be
from 2z to 8Z and tomorrow after 17Z. Gradient winds will
produce wind gusts to 25 kt through early this evening with
potential for much stronger gusts to 50 kt in the stronger
storms this evening. Expecting enough mixing to preclude
significant fog from developing.

LONG TERM /Tuesday night through Saturday/...
As of 530 AM Mon...Mid level shortwave and cold front push
across the area Tue/Tue night with continued chances for showers
and thunderstorms bringing periods of sub-VFR conditions. Pred
VFR expected through the rest of the long term as high pressure
builds in from the west. However, could see patchy late night
fog.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 310 PM Monday...Continue the SCA for waters tonight. S/SW
winds will continue 15-25 kt through late tonight in advance of
a surface cold front. This will cause seas to build to 4-7 ft
this evening. On Tue, SW winds 10-20 kt with gusts to 25 kt are
expected with the strongest flow south of Oregon Inlet and
possibly over the eastern portion of the Pamlico Sound. This
will result in elevated seas AOA 6 ft lingering over the
southern and central waters into Tue evening. Tonight, clusters
of thunderstorms will begin to impact area waters (first inland
rivers/sounds and then the coastal waters). Where thunderstorms
occur, large hail and 50kt+ winds will be possible.

LONG TERM /Tuesday night through Saturday/...
As of 530 AM Mon...SW winds around 10-20 kt with gusts to
around 25 kt and seas around 3-6 ft on Tuesday. SCA continues
for the coastal waters south of Oregon Inlet but could see
occasional gusts around 25 kt, mainly Pamlico Sound coastal
waters north of Oregon Inlet. Then, gradients relax Tue night
through mid week and seas subside to 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     204-205.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for AMZ131-136-137-
     150-230-231.
     Small Craft Advisory until 7 AM EDT Tuesday for AMZ135.
     Small Craft Advisory until 5 PM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 10 PM EDT Tuesday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...JME
LONG TERM...SK
AVIATION...JME/SK/SGK
MARINE...JME/SK
Hazardous weather outlook, Jun 26, 4:20 AM EDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
420 AM EDT Mon Jun 26 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-270830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
420 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous strong to severe thunderstorms are expected to
develop later today and tonight. The primary threat will be damaging
wind gusts of 50 to 70 mph. Large hail up to golf ball size, a
tornado or two, and a few instances of flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-203-270830-
West Carteret-Coastal Onslow-Northern Outer Banks-
420 AM EDT Mon Jun 26 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous strong to severe thunderstorms are expected to
develop later today and tonight. The primary threat will be damaging
wind gusts of 50 to 70 mph. Large hail up to golf ball size, a
tornado or two, and a few instances of flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-205-270830-
East Carteret-Hatteras Island-
420 AM EDT Mon Jun 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING FROM CAPE
LOOKOUT TO CAPE HATTERAS...

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT AND NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Scattered to numerous strong to severe thunderstorms are expected to
develop later today and tonight. The primary threat will be damaging
wind gusts of 50 to 70 mph. Large hail up to golf ball size, a
tornado or two, and a few instances of flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-270830-
Ocracoke Island-
420 AM EDT Mon Jun 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered to numerous strong to severe thunderstorms are expected to
develop later today and tonight. The primary threat will be damaging
wind gusts of 50 to 70 mph. Large hail up to golf ball size, a
tornado or two, and a few instances of flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:23 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir82 min
Jun 26, 11:41 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt64 min
Jun 27, 12:13 AM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Jones, Lenoir, Martin and 2 more62 min
Jun 27, 12:48 AM EDTSpecial Marine WarningMHX57 min
Jun 27, 1:00 AM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Hyde, Martin, Pamlico, Tyrrell and 1 more60 min
Jun 27, 1:08 AM EDTSpecial Marine WarningMHX67 min
Jun 27, 1:15 AM EDTSpecial Marine WarningMHX60 min
Jun 27, 1:17 AM EDTSpecial Marine WarningMHX58 min
Jun 27, 1:36 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow54 min
Jun 27, 1:51 AM EDTSpecial Marine WarningMHX54 min
Jun 27, 1:57 AM EDTSevere Thunderstorm Warning Considerable damage threatMHXDare, Hyde, Tyrrell, Washington78 min
Jun 27, 2:12 AM EDTSpecial Marine WarningMHX2 hr
Jun 27, 2:44 AM EDTSpecial Marine WarningMHX61 min
Jun 27, 2:44 AM EDTSevere Thunderstorm Warning Considerable damage threatMHXCarteret, Dare, Hyde61 min
Jun 27, 3:11 AM EDTSpecial Marine WarningMHX64 min
Jun 27, 3:57 AM EDTSpecial Marine WarningMHX48 min
Jun 27, 4:17 AM EDTSpecial Marine WarningMHX58 min
Jun 27, 3:22 PM EDTSpecial Marine WarningMHX53 min
Jun 27, 3:22 PM EDTSpecial Weather StatementMHXPamlico38 min
Jun 27, 3:37 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Pamlico38 min
Jun 27, 4:13 PM EDTSpecial Marine WarningMHX62 min
Jun 27, 4:13 PM EDTSpecial Marine WarningMHX62 min
Jun 27, 4:22 PM EDTSevere Thunderstorm WarningMHXCarteret38 min
Jun 27, 5:12 PM EDTSpecial Marine WarningMHX63 min
Jun 27, 5:12 PM EDTSpecial Marine WarningMHX63 min
Jun 27, 5:39 PM EDTSpecial Marine WarningMHX66 min
Jun 27, 5:48 PM EDTSevere Thunderstorm WarningMHXDare, Tyrrell72 min
Jun 27, 5:55 PM EDTSpecial Marine WarningMHX84 min
Jun 27, 6:12 PM EDTSpecial Marine WarningMHX63 min
Jun 27, 6:22 PM EDTSevere Thunderstorm WarningMHXBeaufort, Dare, Hyde, Tyrrell53 min
Jun 27, 6:39 PM EDTSpecial Marine WarningMHX85 min
Jun 27, 7:06 PM EDTSpecial Marine WarningMHX84 min
Jun 27, 7:17 PM EDTSpecial Weather StatementMHXDare28 min
Jun 27, 7:52 PM EDTSpecial Weather StatementMHXTyrrell23 min

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.